Money and transportation challenges sometimes keep them from getting recommended refills. A new study published in the Annals of Internal Medicine sheds light on another surprising reason older adults might discontinue a medication: When medication in a refilled prescription looks different than before, patients may be confused and stop taking the drug. Yet it’s not uncommon for a pill to look different, according to the American College of Physicians. Says study author Dr. Aaron Kesselheim of Brigham and Women’s Hospital, “The FDA does not require consistent pill appearance among interchangeable generic drugs, and the shape and color of patients’ pills may vary based on the particular supply at the patient’s pharmacy.” Dr. Kesselheim and his team studied the records of 11,000 heart patients to see if they had taken their medications as directed. They found patients whose medications had changed in color were 34 percent more likely to stop taking the drug—and a change in shape raised the odds by 66 percent!
Dr. Kesselheim concluded, “Medications are essential to the treatment of cardiovascular disease and our study found that pill appearance plays an important role in ensuring patients are taking the generic medications that they need.” He urges physicians and pharmacists to be aware of changes in a patient’s particular medication, and to reassure patients that the particular generic they receive may look different from a previous refill. If you or an older loved one are concerned about the change of appearance of a drug you take, check with your doctor or pharmacist right away rather than discontinuing the drug or skipping even a single dose.
Source: Informed Eldercare Decisions in association with IlluminAge. Copyright 2014. Reporting on study from the Annals of Internal Medicine; news releases from the American College of Physicians; Brigham and Women’s Hospital